Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 308, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 20, 2000, 2:40 PM CDT for Sumter County, Alabama. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 2:40 PM CDT (19:40 UTC)
- Expired
- Jul 20, 2000, 3:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Sumter County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:50 PM CDT | Hail 0.88 | Livingston, AL | Dime to nickel size hail was reported in Livingston, York, and Boyd. |
| Jul 20, 2:50 PM CDT | Thunderstorm Wind 55 E | Livingston, AL | A tree was blown down onto a home in York. |
| Jul 20, 3:15 PM CDT | Hail 0.75 | Bellamy, AL | Dime size hail was reported in Bellamy. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 201940 SVRBHM ALC119-202015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 240 PM CDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... SUMTER COUNTY IN ALABAMA... * UNTIL 315 PM CDT. * AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF LIVINGSTON...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LIVINGSTON...GAINESVILLE AND EPES. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW! FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:09 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 20, 12:09 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1209 PM CDT THU JUL 20 2000 UPDATED ZONES FOR THE NORTHWEST CORNER...WHERE THUNDERSTORMS FROM THE AR MCS MAY AFFECT THE AREA LATE T^HIS AFTERNOON. (70) .BHM...NONE.
In the hours before
Special weather statement, Jul 20, 12:45 PM CDT, 1 hour 55 minutes before
ALZ001>038-040>050-202330- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CDT THU JUL 20 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA. A THUNDERSTORM COMPLEX OVER EASTERN ARKANSAS EARLY THIS AFTERNOON... WILL MOVE RAPIDLY ACROSS NORTHERN MISSISSIPPI...AND COULD REACH THE EXTREME NORTHWEST CORNER OF ALABAMA...AS EARLY AS 3 PM THIS AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTHWEST ALABAMA...UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS...WHICH INCLUDES THE CITIES OF FLORENCE...DECATUR...JASPER...TUSCALOOSA... HAMILTON AND FAYETTE. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS. TEMPERATURES WILL ONCE AGAIN REACH NEAR 100 DEGREES...ACROSS MUCH OF SOUTH CENTRAL ALABAMA...THIS AFTERNOON. COMBINED WITH THE HIGH HUMIDITY...HEAT INDICES WILL CLIMB TO THE 105 TO 100 DEGREE RANGE. THE COMBINATION OF ABOVE NORMAL TEMPERATURES AND SPARSE RAINFALL DURING THE PAST FEW WEEKS HAS CREATED IDEAL CONDITIONS FOR WILDFIRES. THE ALABAMA FORESTRY COMMISSION HAS PLACED ALL OF ALABAMA UNDER A FIRE ALERT. VARIABLE GUSTY WINDS WILL MAKE IT DIFFICULT TO CONTAIN EXISTING WILDFIRES. NO SIGNIFICANT RAINFALL IS FORECAST TODAY...EXCEPT NORTHWEST ALABAMA...WHERE RAIN COULD MOVE INTO THE AREA LATER THIS AFTERNOON. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL... MAY BE REQUIRED FOR THE NORTHWEST COUNTIES.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:18 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 27 min |
| Jul 20, 3:40 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 50 min |
| Jul 20, 3:40 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 35 min |
| Jul 20, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Sumter | 52 min |
| Jul 20, 4:05 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 40 min |
| Jul 20, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 43 min |
| Jul 20, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 32 min |
| Jul 20, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 46 min |
| Jul 20, 4:31 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 44 min |
| Jul 20, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 40 min |
| Jul 20, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 32 min |
| Jul 20, 4:48 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 42 min |
| Jul 20, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 50 min |
| Jul 20, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 35 min |
| Jul 20, 4:57 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 48 min |
| Jul 20, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Dallas, Perry | 30 min |
| Jul 20, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 29 min |
| Jul 20, 5:02 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 43 min |
| Jul 20, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 36 min |
| Jul 20, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Marshall | 48 min |
| Jul 20, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 45 min |
| Jul 20, 5:18 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson | 57 min |
| Jul 20, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 51 min |
| Jul 20, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 17 min |
| Jul 20, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 32 min |
| Jul 20, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Dallas, Perry | 31 min |
| Jul 20, 5:31 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 44 min |
| Jul 20, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon | 37 min |
| Jul 20, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 37 min |
| Jul 20, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Marshall | 45 min |
| Jul 20, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 54 min |
| Jul 20, 6:00 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 45 min |
| Jul 20, 6:05 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 40 min |
| Jul 20, 6:08 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery | 52 min |
| Jul 20, 6:08 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 37 min |
| Jul 20, 6:10 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 50 min |
| Jul 20, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 49 min |
| Jul 20, 6:12 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 48 min |
| Jul 20, 6:17 PM CDT | Tornado Warning | BMX | Shelby | 28 min |
| Jul 20, 6:20 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 40 min |
| Jul 20, 6:23 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 20, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 51 min |
| Jul 20, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 43 min |
| Jul 20, 6:37 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 38 min |
| Jul 20, 6:41 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 49 min |
| Jul 20, 6:50 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 40 min |
| Jul 20, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 38 min |
| Jul 20, 6:54 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 21 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.